Heat, Rock
- When
- July 11, 11:00 AM CST to July 12, 7:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Significant evapotranspiration along with very warm temperatures within a strong ridge of high pressure aloft produced dangerous heat index values from 100 to 105 over a two-day period.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Significant evapotranspiration along with very warm temperatures within a strong ridge of high pressure aloft produced dangerous heat index values from 100 to 105 over a two-day period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 5:26 AM CST, 5 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 AM CDT Wed Jul 11 2018
.SHORT TERM...(Today and Tonight)
Issued at 414 AM CDT Wed Jul 11 2018
Dangerous heat and humidity continues to be the greatest short term
concern today as the ridge of high pressure and its toasty temps
aloft keep conditions quiet well through tonight. Some patches of
high clouds from convection across northwest South Dakota and North
Dakota will spill through areas mainly north of I-90 through early
this morning, but should give way to increasing sunshine and what
will be a breezy, hot and very humid day. A frontal boundary pushing
into central to northeast South Dakota late day should allow for a
even greater pre-frontal surge of warming into areas west of the
James River today, and likely to see some readings eclipse 100
degrees as a result. On the favorable side, those areas will also
likely find the oppressive humidity ease during the warmest part of
the day as slightly deeper mixing drops dewpoints back into the
lower 60s. Elsewhere, the mixing will not be as deep and likely to
see a wealth of lower to mid 70s dewpoint readings thanks to
maturing crops and continued evaporation from a wet surface layer.
Have continued the heat advisory for this afternoon and early
evening for a heat index likely to reach 98-104 across the entire
area. Areas just ahead of the warmest temps aloft with a pooling of
moisture late afternoon could see a rogue T-storm, but at this point
this area looks to be just east of the CWA toward south central SD
and north central IA.
Warm and muggy will be the operative words again tonight, with no
help from the front which will limp toward a line from KBKX to K9V9
late night. Convective chances would see to remain minimal, but as
upper wave works to flatten the ridge, could see tail of
precipitation chances work in toward KBKX/KMML late night,
especially if anything organizes some outflow assistance to pushing
the boundary southward. A small threat storms could have stronger
wind, but at this point no more than a small chance late night at
this point near this front, with the better dynamics north and west
and warmer layer aloft well established.
.LONG TERM...(Thursday through Tuesday)
Issued at 414 AM CDT Wed Jul 11 2018
Larger period of concern will evolve during Thursday and especially
Thursday night. Degree of convection Wed night would have some
say, but boundary should be working slowly - very slowly - southward
during the day and arriving across far southeast SD toward the IA
Great Lakes by evening. Some early convection could persist north
of I-90 into early afternoon, but this will pale in comparison to
thunderstorms late day which will begin to feel approach of wave
flattening the ridge and starting to cool temps aloft. Fairly
stout instability is advertised given the moisture available, even
with temps still somewhat warm aloft by late Thursday afternoon.
In fact, conditions ahead of the boundary across far southeast SD,
northeast NE and northwest IA could warrant another day of Heat
Advisory with expected afternoon heat index from 99 to 102.
Deeper shear is largely the missing quantity to a long lasting or
very intense severe weather threat, with storms likely to quickly in
life cycle becoming cold pool dominant. Initial steep lapse rates
during development could favor large hail, potentially even a
tornado or two near the boundary, but should transition toward a
wind threat within storm clusters. The highest threat for severe
storms seems to be captured well with expansion of slight risk into
far southeast SD. While most of the threat looks to time from very
late afternoon through the evening, southern periphery of the storm
cluster closer to the front could continue to see some small threat
for a couple of mesovortices if it gets flattened out more east-west
with the veering of modest low-level jet later into the night.
Other facet of weather Thursday night is the potential for heavy
rainfall. Large scale dynamics and thermodynamics are certainly
wagging an attention getting finger with boundary slowly drifting
southward through the area. Pre-convective precipitable water
appears to be 1.7 to 2.0 inches. Warm cloud depths approaching 14.5
kft, and storm motion vectors do not suggest things screaming along
at any means. Area also sets up nicely in the broad right entrance
region of the jet streak overnight, with frontal support for lift at
low levels. Will also have potential for the large extent of
precipitation to drive outflow pool much more quickly southward and
shift the heavier rain threat as well, and will have to watch for
that during the evening hours of development. However, trends
continue to lift the potentially heavy rainfall a bit more
northward, putting the near I-90 and south corridor at slightly
higher risk for excessive rainfall, which could easily continue into
Friday morning with upper wave shearing out across upper ridge.
Confidence in details beyond at least early on Friday start to
become muddled in potential boundary locations and impact of the
rounds of convection prior to this point. Potential for some
lingering theta-e advection to last well into at least Friday
evening south of I-90, and even redevelopment of storms and a
heavier rain threat at much less confidence over parts of northeast
Nebraska and northwest Iowa. Deeper southerly flow works to become
reestablished through the day Saturday, and if there is not the
debris or convection present, could get several degrees warmer to
add misery to the lingering humidity.
Still eyeing a stronger wave Sunday which will drive a frontal
boundary southward through the area with a better push of cooling.
Would certainly be strong enough system to threaten a few severe
storms, but right now timing would look to keep this mainly through
northwest Iowa/northeast Nebraska during the afternoon/evening.
Cooler and drier conditions early next week as trough amplifies
toward the Great Lakes and brings a more vigorous northwest flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 623 AM CDT Wed Jul 11 2018
Low level wind shear will decrease quickly after sunrise as the
surface air layer begins to mix down winds from aloft. Generally
south winds with gusts in the 20 knot range are expected today.
Density altitudes will be higher than average with the hot and
moist afternoon air. Clear skies prevail all day, with winds
quickly decreasing after sunset.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
SDZ038>040-050-052>071.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
MNZ071-072-080-081-089-090-097-098.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from noon today to 8 PM CDT this evening for
NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...VandenBoogartHazardous Weather Outlook National Weather Service Sioux Falls SD 504 AM CDT Wed Jul 11 2018 MNZ071-072-SDZ040-121015- Lincoln MN-Lyon MN-Brookings- 504 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Heat index values will reach a dangerous 98 to 103 this afternoon and very early evening. By late tonight, a few thunderstorms could drop southward into the area with a threat for damaging wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Thursday, before a better chance for rainfall Thursday night. An isolated evening severe storm with hail and damaging wind is possible. Additional thunderstorms will be possible at times through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-067-070-071-121015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Lincoln SD-Clay SD- Union- 504 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will reach a dangerous 98 to 103 this afternoon and very early evening. Flooding continues on several rivers. For specific river details, visit https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat and humidity will continue with afternoon heat index values approaching 100 across far southeast South Dakota, northwest Iowa and northeast Nebraska. While there will be a chance for a few thunderstorms through early Thursday afternoon near and north of Interstate 90, a much stronger potential for thunderstorms will initiate late Thursday afternoon and Thursday night. Severe storms will be possible, with a risk for hail up to golf ball size and winds to 70 mph. There is also potential for very heavy rainfall Thursday night into early Friday. The better chances for severe weather and heavy rainfall will be near and south of Interstate 90. Additional thunderstorms will be possible at times through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. SDZ050-054-055-057>061-063>066-068-069-121015- Gregory-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 504 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will reach a dangerous 98 to 103 this afternoon and very early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday While there will be a chance for a few thunderstorms through early Thursday afternoon near and north of Interstate 90, a much stronger potential for thunderstorms will initiate late Thursday afternoon and Thursday night. Severe storms will be possible, with a risk for hail up to walnut size and winds to 60 mph. There is also potential for very heavy rainfall Thursday night into early Friday. The better chances for severe weather and heavy rainfall will be south of Interstate 90. Additional thunderstorms will be possible at times through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. SDZ038-039-052-053-121015- Beadle-Kingsbury-Jerauld-Sanborn- 504 AM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of central South Dakota and east central South Dakota. .DAY ONE...Today and Tonight Heat index values will reach a dangerous 98 to 103 this afternoon and very early evening. By late tonight, a few thunderstorms could drop southward into the area, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday While there will be a chance for a few thunderstorms through early Thursday afternoon, more widespread thunderstorms will likely develop Thursday night. Additional storms will be possible at times from Friday through Sunday, but most likely Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776596, 776597, 776598.